Skin color - patchy
Skin color - patchy
Patchy skin color is areas where the skin color is irregular. Mottling or mottled skin refers to blood vessel changes in the skin that cause a patchy appearance.
Irregular or patchy discoloration of the skin can be caused by:
- Changes in melanin, a substance produced in the skin cells that gives skin its color
- Growth of bacteria or other organisms on the skin
- Blood vessel (vascular) changes
The following can increase or decrease melanin production:
- Your genes
- Exposure to radiation (such as from the sun)
- Exposure to heavy metals
- Changes in hormone levels
Exposure to sun or ultraviolet (UV) light, especially after taking a medicine called psoralens, may increase skin color (pigmentation). Increased pigment production is called hyperpigmentation.
Decreased pigment production is called hypopigmentation.
Skin color changes can be their own condition, or they may be caused by other medical conditions or disorders.
How much skin pigmentation you have can help determine which skin diseases you may be more likely to develop. For example, lighter-skinned people are more sensitive to sun exposure and damage, which raises the risk for skin cancers. However, too much sun exposure can lead to skin cancers even in darker-skinned people.
Generally, skin color changes are cosmetic and do not affect physical health. However, mental stress can occur because of pigment changes. Some pigment changes may be a sign that you are at risk for other medical disorders.
- Cafe-au-lait spots
- Cuts, scrapes, wounds, insect bites and minor skin infections
- Moles (nevi), bathing trunk nevi, or giant nevi
- Mongolian blue spots
- Pityriasis alba
- Radiation therapy
- Sensitivity to the sun due to medication reactions or certain drugs
- Sunburn or suntan
- Tinea versicolor
- Unevenly applying sunscreen, leading to areas of burn, tan, and no tan
Normal skin color may return on its own in some cases.
You may use lotions that bleach or lighten the skin to reduce discoloration or to even the skin tone where hypopigmented areas are large or very noticeable.
Selsun Blue, ketoconazole, or tolnaftate (Tinactin) lotion can help treat tinea versicolor. Apply as directed to the affected area daily until the discolored patches disappear. Tinea versicolor often returns, even with treatment.
You may use cosmetics or skin dyes to hide skin color changes. Makeup can also help hide mottled skin, but it will not cure the problem.
Avoid too much sun exposure and use sunblock. Hypopigmented skin sunburns easily, and hyperpigmented skin may get even darker. In darker-skinned people, skin damage may cause permanent hyperpigmentation.
Call your health care provider if
Contact your doctor if:
- You have any lasting skin color changes that don't have a known cause
- You notice a new mole or other growth
- An existing growth has changed color, size, or appearance
What to expect at your health care provider's office
The doctor will carefully examine the skin and ask questions about your medical history and symptoms, such as:
- When did the skin color change develop?
- Did it develop slowly or suddenly?
- Is it getting worse? How quickly?
- What is your normal skin color?
- Does the skin color change appear in more than one place?
- Have you had any injury to the skin (including sunburn or frequent suntans)?
- Are you pregnant?
- What medications do you take?
- What medical treatments have you had?
- What other symptoms do you have?
Tests that may be done include:
Reviewed by:Kevin Berman, MD, PhD, Atlanta Center for Dermatologic Disease, Atlanta, GA. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M. Health Solutions, Ebix, Inc.
A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorousstandards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information andservices. Learn more about A.D.A.M.'s editorialpolicy, editorialprocess, and privacypolicy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch.)
The information provided herein should not be used during any medical emergency or for the diagnosis or treatmentof any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions.Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 2014 A.D.A.M., Inc. Any duplication ordistribution of the information contained herein is strictly prohibited.